Sunday, July 20, 2014

a word of caution about prescription pain relievers

Ever since I had the weight loss surgery I've seldom had to take anything for pain relief.  Since everything at the moment has to be chewable or in liquid form, I rarely make the effort to go to the store and find something I can take.  I have a bottle of Roxicet left over from my surgery six months ago, which I decided to hold onto for the rare occasion when I need to take something.  Until last night, I hadn't touched it.

I went to bed early last night, because I've been going to bed way too late, then my mind starts running and I end up getting up late for work.  I read in bed for about an hour and a half.  My hips started bothering me, but I figured I had just laid in one position for too long.  Then my feet started burning and itching.  For an hour and a half!  Drove me nuts!  It happens randomly and I can't see to find a reason why.  Some nights I'm fine, others I'm not.  So, I decided to go downstairs and surf the net for awhile to tire myself out and let the itching calm down.

Before I went back up to bed I decided to take some of the Roxicet for my hips.  (By then my legs had started to ache.)  I had already packed all my measuring spoons, so I did what my mom used to do:  use a regular spoon as a teaspoon.  I guesstimated 2 teaspoons, then went up to bed.  About 10 minutes later I started feeling pretty good.  Like drug-induced-stupor good.  I progressively felt more and more relaxed, but then started feeling dizzy.  Really dizzy.  Then my stomach started bothering me.  The I started having pain in my back.  I got really nervous that I had overdosed or something.  I asked Bob to go downstairs and get me some water to maybe try and dilute it or wash it through faster.  For about 25 minutes it felt like a cross between a bad gall bladder attack (I don't have a gall bladder anymore) and being completely trashed. Bob asked me if he should take me to the hospital or call 911.  That's how bad I felt.  I couldn't even walk a straight line.  Eventually I started feeling better, but I was actually afraid to go to sleep for fear that I wouldn't wake up.

So, why did I feel like that?  Probably because medicines tend to be absorbed much more quickly in gastric bypass patients.  Or, it could have been dumping syndrome caused by sugar in the syrup.  Liquid medicines are sometimes suspended in a sugary syrup -- that's why they don't taste horrible.  Although, I don't think there's enough in it to cause that.  I'm not super sensitive to sugar like some patients are.

Moral of the story?  As a gastric bypass patient, you have to be really careful when taking medicines.  Test yourself with half a dose first.  If you're OK, then add the second half of the dose.

No comments:

Post a Comment